Arkansas, 2017

Hail in Arkansas, September 5, 2017

September 5, 2017 · NWS SHV · 4 events in 2 counties and zones

An upper level trough of low pressure shifted east from the Ohio Valley southwest across the Midwest and Central/Southern Plains during the late morning hours of September 5th. The accompanying cold front moved into Southwest Arkansas and extreme Northeast Texas during the mid and late afternoon, before moving into North Louisiana during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough of low pressure shifted east from the Ohio Valley southwest across the Midwest and Central/Southern Plains during the late morning hours of September 5th. The accompanying cold front moved into Southwest Arkansas and extreme Northeast Texas during the mid and late afternoon, before moving into North Louisiana during the evening. Moderate instability developed along and ahead of the front, with increasing frontal convergence yielding scattered to numerous showers and thunderstorms during the late afternoon and evening across Southwest Arkansas and North Louisiana, where large scale forcing was strongest ahead of the trough. Some of these storms became severe, resulting in various reports of large hail across portions of Hempstead and Miller Counties. These storms began to diminish by early evening as cooler and drier air began to spill south in wake of the frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 5, 10:40 AM CST, 3 hours earlier.

Area forecast discussion, Sep 5, 10:40 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Shreveport LA
1140 AM CDT Tue Sep 5 2017

.AVIATION...
Cold front extends from across S AR from and KMEM and KHOT through
extreme SE OK and just S of the Red River across N TX this Tuesday
morning. This front forecast to move S into the NRN Gulf through
Wednesday with SCT TSTMS this Tuesday afternoon and evening.

Expect areal coverage and intensity to remain too sparse to produce
any MVFR ceilings or VSBY through this Tuesday evening through
sunset with clearing skies from N to S during Wednesday with
continued VFR conditions. /VIII/.

&&

.PREV DISCUSSION... /issued 1133 AM CDT Tue Sep 5 2017/

DISCUSSION...
At 16z, the cold front was located just south of the Red River
between Oklahoma and Texas and extends east-northeast into Central
Arkansas. Scattered convection is still expected to develop across
much of the area this afternoon, especially Southern Arkansas and
Northern Louisiana. The atmosphere is not conducive to a
widespread severe weather threat. However, there is more than
enough instability to support a couple of isolated severe storms
this afternoon and into this evening. Damaging winds and large
hail will be the primary threats.

Otherwise, the remainder of the forecast for today looks on track.
Some minor updates were made to hourly temps to better follow the
latest trends.

CN

PREV DISCUSSION... /issued 640 AM CDT Tue Sep 5 2017/

AVIATION...
VFR conditions to prevail throughout the TAF pd, although
shwrs/tstms will be possible this afternoon through tonight as a
cold front moves across the region. N winds will overtake the
region from n to s throughout today, and skies will clear in the
wake of the front by sunrise Wednesday. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  65  82  58 /  50  50  10   0
MLU  91  64  81  54 /  50  50  10   0
DEQ  85  57  80  51 /  40  20   0   0
TXK  88  60  81  54 /  50  30   0   0
ELD  88  61  80  52 /  60  30  10   0
TYR  92  65  83  58 /  30  40  10   0
GGG  92  65  82  57 /  40  40  10   0
LFK  92  68  83  58 /  20  50  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.

&&

08
Hazardous weather outlook, Sep 5, 10:56 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1156 AM CDT Tue Sep 5 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1156 AM CDT Tue Sep 5 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are likely this afternoon and into the
overnight hours across the entire Four State Region along and in
the wake of a strong cold front. A couple of isolated severe
thunderstorm cannot be ruled out, especially this afternoon and
this evening across Southern Arkansas and Northern Louisiana.
Widespread severe thunderstorms are not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Next week's forecast will depend greatly on the progression of
Hurricane Irma and if the storm can enter the Gulf of Mexico. The
forecast for Hurricane Irma will continue to be monitored closely
through the upcoming forecast periods.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

09

In the hours before

Special weather statement, Sep 5, 1:39 PM CST, 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
239 PM CDT TUE SEP 5 2017

ARZ051-060-052030-
Howard AR-Hempstead AR-
239 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HEMPSTEAD AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 330 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nashville, moving south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nashville, Mineral Springs, Tollette, Corinth, Saratoga, Ozan and
Bright Star.

LAT...LON 3405 9382 3401 9382 3401 9375 3400 9370
      3399 9369 3398 9366 3365 9377 3376 9396
      3377 9397 3378 9396 3381 9398 3383 9400
      3408 9390
TIME...MOT...LOC 1939Z 020DEG 17KT 3395 9383

VIII.

The radar

The Western Arkansas radar (KSRX), 154 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hempstead

When
September 5, 1:40 PM CST
Where
Hempstead County, 1.27 mi NW of Bingen
Measured
1 in hail
Reported by
Public
Coordinates
33.983, -93.796

Quarter size hail fell in the Bingen community.

Hail, Hempstead

When
September 5, 1:50 PM CST
Where
Hempstead County, 1.72 mi W of Doyle
Measured
1.25 in hail
Reported by
Public
Coordinates
33.950, -93.800

Half dollar size hail fell a few miles east of Nashville.

Hail, Miller

When
September 5, 3:15 PM CST
Where
Miller County, 2.46 mi WNW of Mandeville
Measured
1.5 in hail
Reported by
Social Media
Coordinates
33.489, -94.011

Pictures of large hail just smaller than golfballs that fell in the Sugar Hill area of North Texarkana, were posted on several local TV media Facebook pages.

Hail, Miller

When
September 5, 3:15 PM CST
Where
Miller County, 2.41 mi WNW of (Txk)texarkana Arpt
Measured
1.25 in hail
Reported by
Social Media
Coordinates
33.460, -94.020

Pictures of half dollar size hail that fell in Texarkana, were posted on several local TV media Facebook pages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714378, 714380, 714383, 714385.